Kansas, 2008

Winter Weather in Kansas, February 23, 2008

February 23, 2008 · NWS ICT · 4 events in 4 counties and zones

A wintry mix of light freezing rain, sleet and light snow affected central, south-central and southeast Kansas on February 23rd, as an upper level disturbance moved over the area. Snow accumulated from generally central into east-central Kansas, with accumulations ranging from 1 to 5 inches, greatest over central Kansas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A wintry mix of light freezing rain, sleet and light snow affected central, south-central and southeast Kansas on February 23rd, as an upper level disturbance moved over the area. Snow accumulated from generally central into east-central Kansas, with accumulations ranging from 1 to 5 inches, greatest over central Kansas. Ice and sleet accumulations were very light, but in concert with the snow was enough to cause some travel headaches. Numerous accidents occurred, some of which caused injuries (indirect) across central Kansas, and one of which was fatal (indirect) in Allen county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 23, 7:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 23, 7:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
755 AM CST SAT FEB 23 2008

.UPDATE...

.AVIATION...

12Z TAF UPDATE: KRSL/KSLN/KICT/KHUT/KCNU
WITH WIDESPREAD CIRROSTRATUS 20,000 FEET SPREADING NE FROM MID TO
UPR LOW GRADUALLY STRENGTHENING OVER SE CO...CONFIDENCE IS WANING
THAT LIFR STRATUS & IFR/LIFR FOG WILL SCOUR OUT OVER KICT...KHUT...
KSLN & KCNU THIS MORNING. AS SUCH HAVE UPDATED ALL 4 TERMINALS TO
LOWER CIGS FOR LATE THIS MORNING & THIS AFTERNOON. SOME POTENTIAL
STILL EXISTS FOR CIGS & VSBYS TO SLOWLY IMPROVE TO MVFR CATEGORY
18Z...HOWEVER AS CIRROSTRATUS CONTINUES TO SPREAD NE ACROSS KS...
BEHAVIOR OF STRATUS & FOG WILL REQUIRE VERY CLOSE MONITORING.

&&

.PREV DISCUSSION... /ISSUED 342 AM CST SAT FEB 23 2008/

DISCUSSION...

EARLY THIS MORNING:

IN VERY SHORT TERM...DENSE FOG HAS DEVELOPED ACROSS PARTS OF SOUTH
CENTRAL KS WHERE LOW LEVEL MOISTURE HAS BEEN ADVECTING UPHILL INTO
COOLER AIR...WITH STRATUS BUILD DOWN OCCURING IN UPWIND AREA OF
LOW CLOUDS. ANTICIPATE FOG MAY DEVELOP ACROSS SOUTHEAST KS OVER
THE NEXT FEW HOURS WITH MODEST EXPANSION DUE TO ADVECTION ACROSS
PARTS OF CENTRAL AND SOUTH CENTRAL KS. WITH POTENTIAL FOR
SIGNIFICANT BLACK ICE...HEADLINES SEEMED WARRANTED EVEN THOUGH
VISIBILITY CRITERIA MAY BE MARGINAL IN PARTS OF SOUTHEAST KS.
FOG/STRATUS BURNOFF IS PROBLEMATIC WITH INFLUX OF MIDDLE/HIGH
CLOUDS NIXING INSOLATION. FORTUNATELY MOISTURE IS QUITE SHALLOW...
SO IT SHOULD NOT TAKE TOO MUCH MIXING/HEATING BUT BOTH WILL LIKELY
BE IN SHORT SUPPLY.

LATE MORNING-TONIGHT:

STILL SAME ISSUES AS YESTERDAY WITH LOW LEVEL TEMPERATURES JUST
ABOVE FREEZING AND CONSIDERABLE DRY AIR FOR WET BULB COOLING.
PRECIPITATION MAY NOT BEGIN PRIOR TO 1800 UTC EXCEPT IN FAR
WESTERN SECTIONS...BUT WITH INCREASING DYNAMICS...SHOULD SEE
COLUMN MOISTEN RAPIDLY DURING THE DAY. NORTH AMERICAN MODEL
SOUNDING WOULD GENERALLY SUPPORT RAIN BUT GLOBAL FORECAST SYSTEM
MODEL IS SEVERAL DEGREES COOLER AND WOULD GENERALLY SUPPORT SNOW
GIVEN EVAPORATIVE COOLING EFFECTS. FORECAST IS FURTHER COMPLICATED
BY ABOUT 100-200 J/KILOGRAM OF ELEVATED CAP ACROSS OK BORDER
COUNTIES AND INCLUDED ISOLATED THUNDERSTORMS IN GRIDS. ANTICIPATE
POTENTIALLY LARGE WET SNOW FLAKES...WHICH COULD SIGNIFICANTLY
ACCUMULATE...IF...RATES ARE HIGH ENOUGH TO OVERCOME LOW LEVEL
TEMPERATURES. IF FOG/STRATUS SIGNIFICANTLY CUTS INTO WARMUP...
ACCUMULATING SNOW WILL BECOME MORE LIKELY...AND LOW END ADVISORY
MAY BE NEEDED.

SUN-FRI:

NOT MUCH IN THE WAY OF CHANGES TO GOING FORECAST GIVEN SHORT TERM
CONCERNS. TOUGH CALL ON WARMUP ON SUN WITH LESS THAN OPTIMAL MIXING
IN THE EAST. TIMING OF COLD AIR ON MON WILL RESULT IN VERY LARGE
TEMPERATURE GRADIENT...WITH VERY HIGH BUST POTENTIAL FOR MAXES.
INCREASED RANGE A BIT FOR COORDINATION. LATEST GLOBAL FORECAST
SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS
MODEL SUGGEST POTENTIAL FOR VERY WARM TEMPERATURES ALONG OK BORDER
WITH 850MB TEMPERATURES OF 12-16C AND LARGE DOWNSLOPE COMPONENT
AHEAD OF FRONT. DAY SHIFT WILL NEED TO INVESTIGATE THIS FURTHER.
-HOWERTON

AVIATION...

MULTIPLE ISSUES WITH IFR CEILINGS/VISIBILITY IN FZFG THIS
MORNING...RAIN/SNOW MIX DEVELOPING THIS AFTERNOON AND THEN TIMING
CLEARING OVERNIGHT. CEILINGS MAY BE SLOW TO IMPROVE IF HIGHER CLOUDS
OVERSPREAD THE FOG/STRATUS. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    40  24  54  39 /  60  30   0   0
HUTCHINSON      37  23  54  38 /  50  20   0   0
NEWTON          38  24  52  38 /  50  30   0   0
ELDORADO        39  25  53  38 /  60  40   0   0
WINFIELD-KWLD   40  27  54  40 /  70  40   0   0
RUSSELL         36  23  55  36 /  40  20   0   0
GREAT BEND      35  24  55  37 /  40  20   0   0
SALINA          39  23  54  37 /  40  20   0   0
MCPHERSON       38  23  54  38 /  50  20   0   0
COFFEYVILLE     43  29  54  41 /  60  60  10   0
CHANUTE         40  26  53  39 /  50  50  10   0
IOLA            40  25  53  38 /  40  50  10   0
PARSONS-KPPF    41  30  53  40 /  60  60  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR KSZ051>053-
067>072-083-092>096-098>100.

&&
Hazardous weather outlook, Feb 23, 5:16 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CST SAT FEB 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
516 AM CST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING FOG...SOMETIMES DENSE...WILL AFFECT AREAS
GENERALLY EAST OF A LINE FROM SALINA TO HUTCHINSON TO WELLINGTON.
THE FREEZING FOG MAY RESULT IN AREAS OF BLACK ICE...ESPECIALLY ON
BRIDGES AND OVERPASSES. PATCHY FREEZING DRIZZLE IS ALSO POSSIBLE
WITH THE FOG.

SNOW WILL BE POSSIBLE BY LATE THIS MORNING WEST OF I-35...AND OVER
ALL BUT EXTREME SOUTHEAST KANSAS THIS AFTERNOON. THE PRECIPITATION
SHOULD END DURING THE NIGHT. WHILE ACCUMULATIONS ARE MOSTLY LIKELY
GOING TO BE LESS THAN AN INCH...SHOULD TEMPERATURES REMAIN AT OR BELOW
FREEZING DURING THE AFTERNOON...SNOWFALL AMOUNTS COULD RANGE FROM
1 TO 3 INCHES IN A BROAD SWATH FROM ELLSWORTH TO NEWTON TO
ELDORADO TO WINFIELD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LIGHT SNOW OR FLURRIES ON MONDAY
ACROSS CENTRAL KANSAS AND FROM CENTRAL KANSAS ACROSS THE FLINT
HILLS MONDAY NIGHT. WHERE PRECIPITATION IS NOT OCCURRING ON
MONDAY...THE FIRE DANGER WILL BE HIGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Barton

When
February 23, 9:00 AM CST to 7:00 PM CST
Where
Barton forecast zone
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Areas of light freezing rain, sleet and snow likely contributed to two injury accidents (indirect) across Barton County during the afternoon hours of February 23rd. A 44-year-old Hoisington woman was injured when her car slid into the ditch on K-4 Highway near NW 120 Ave around 2:45 p.m. The other injury accident occurred around 1:15 p.m. near Antelope north of Great Bend when a 31-year-old Hoisington woman's car slid off Washington Street and rolled onto its side. Snow accumulated about 4 inches, while ice and sleet accumulations remained light. Information courtesy The Great Bend Tribune.

Winter Weather, Ellsworth

When
February 23, 9:00 AM CST to 8:00 PM CST
Where
Ellsworth forecast zone
Injuries
0 direct, 3 indirect
Reported by
Newspaper
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Areas of light freezing rain, sleet and snow likely contributed to an injury car accident (indirect) just north of Ellsworth on K-156 shortly before 4 p.m. on February 23rd. The pickup driver, a 47-year-old Manhattan woman, slid across the center line and collided with a semi-trailer, injuring herself and two passengers: an 18-year-old Manhattan woman, and an 18-year-old Hays man. Four to five inches of snow accumulated across the area, with ice and sleet accumulations remaining light. Information courtesy The Great Bend Tribune.

Winter Weather, Saline

When
February 23, 12:00 PM CST to 9:00 PM CST
Where
Saline forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Areas of light freezing rain, sleet and snow likely contributed to an injury accident (indirect) around 3:50 p.m. on Interstate 135 near the Assaria/Smolan exit. The 25-year-old Lincoln, Nebraska woman was traveling northbound on the interstate when she lost control and entered the center median, after a tractor-trailer passed her. The area received about 2 inches of snow, along with light freezing rain and sleet accumulations. Information courtesy The Salina Journal.

Winter Weather, Allen

When
February 23, 3:00 PM CST to 11:00 PM CST
Where
Allen forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet and freezing rain during the afternoon hours of February 23rd eventually changed over to all snow during the evening hours, and accumulated up to 2 inches across Allen County before ending around 11 p.m. Associated slick road conditions led to a fatal car accident (indirect) on Highway 54 near Iola around 8:30 p.m. The 32-year-old Iola woman was killed when she lost control of her vehicle. Information courtesy The Wichita Eagle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Allen2008-02-2332FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82224, 82225, 82223, 82221.